Here’s how to exercise safely if you take any of these medications.
Let’s face it, working out can be a challenge.
Add in the side effects from a few prescription or over-the-counter medications, and it’s easy to see how certain drugs can wreak havoc on your workout.
From accidently injuring yourself while lifting weights when you’re drowsy, to risk of dehydration, elevated blood pressure, and overheating, the potential dangers should be on your radar. That way, you can take steps to exercise safely.
While this list doesn’t cover every drug that could negatively impact your sweat session, it covers some of the more common ones.
Additionally, weight loss specialist and cardiologist Dr. Luiza Petre, MD, says you may also experience drowsiness, which could affect your energy levels when it comes to hitting the mat.
It’s also possible to have dry mouth and sweat excessively, so have plenty of hydration nearby and be mindful of how you feel during your workout.
Even with these challenges, exercise shouldn’t be skipped or ignored, especially since
Safely workout if you’re taking SSRIs
- Petre recommends discussing medication alternatives for treating depression with your doctor or lowering your SSRI dosage. “Ideally if you could exercise early in the morning and take the medication later, this could minimize this overlap of side effects and exercise stamina,” she adds.
As a suppressant, possible side effects of benzodiazepines include:
- somnolence (drowsiness)
- muscle relaxation
- lower energy
Petre notes these “could impair your energy levels and ability to exercise.”
Safely workout if you’re taking benzodiazepines
- Since the side effects could decrease your drive and stamina to exercise, Petre recommends exercising before taking these medications since this could minimize the blunting effect of benzodiazepines during exercise.
If you exercise and take a stimulant drug such as Adderall, you need to understand how the side effects of this stimulant can impact your workout — and not necessarily in a good way.
- increased heart rate
- elevated blood pressure
- hyperthermia (extreme overheating)
- higher risk for heart attack (but generally only if someone has underlying cardiac issues or is abusing the drug)
Safely workout if you’re taking stimulants
- Exercise in the morning, then take your medication. In addition, Petre recommends monitoring your exercise tolerance, then discussing it with your doctor to determine if the dose is working or if you need to decrease it.
Prescription sleeping pills are one of the most common sleep aids used by adults to help with sleep disturbances like insomnia.
Less helpful, sleepy side effects can carry over into the next day and make morning or daytime workouts feel dragged out and slow-paced, says Christopher Hollingsworth, MD, of NYC Surgical Associates.
Safely workout if you’re taking sleeping pills
- You might want to adjust when you hit the gym. “Sleeping pills also come with the risk of [you] being uncoordinated during exercising, so, if you need to take a sleeping pill, schedule your workout to later when the side effects have worn off,” he explains.
Like many of the other drugs, Hollingsworth says allergy medicine such as Benadryl can make you feel drowsy until it wears off.
That’s because “first generation histamines like diphenhydramine and hydroxyzine cross the blood-brain barrier and impact your memory, coordination, and cause sleepiness,” explains Tania Elliott, MD, an allergist and chief medical officer at EHE.
“You can test multiple brands until you find one that makes you feel comfortable during workouts, but all have a reputation to increase your body temperature, which adds the risk of overheating and excessive sweating to the point of dehydration,” she says.
Safely workout if you’re taking allergy medicines
- Hollingsworth recommends waiting until after a workout to use antihistamines. Elliott adds that you shouldn’t operate machinery when on these medications, including bikes, weights, and treadmills.
When you have a cold or sinus infection, getting relief from a decongestant like Sudafed makes a whole lot of sense.
However, if you plan on exercising while taking a decongestant, Elliott says to be aware that they can increase your heart rate and blood pressure.
“So if you have existing high blood pressure or heart issues, decongestants can increase the risk of a cardiac event,” she explains.
Safely workout if you’re taking decongestants
- It’s better to hold off on a workout until you feel better and no longer need medicine, Hollingsworth says.
You might not put laxatives in the same category as some of the other drugs and medications on this list, but you need to be aware of the reasons they may make your workout hurt more than usual.
“Certain laxatives work by causing contraction of the muscles in your gut, which can lead to pain and cramping,” explains Elliott.
When you exercise, less blood flows to your gut because it’s pumping to your brain and skeletal muscles, making the effects of the cramping worse, she says.
Safely workout if you’re taking laxatives
- Avoid taking laxatives too close to the time you plan on exercising to avoid stomach cramps. For some people, this may mean the night before a morning workout.
Skipping certain medications may not be an option for you.
Here’s the best ways to take them and still maintain a safe and effective workout routine:
- Elliott typically recommends exercising first and taking your medications afterward, particularly if you’re a morning exerciser.
- Elliott recommends checking with your doctor about the timing of taking medications, because their recommendation can depend on why you’re on the medicine in the first place and any underlying medical conditions you may have.
- Eat something before your workout. Petre says that food can slow down the absorption of any medication.
- Generally speaking, Hollingsworth says it’s better to wait until the effects of the drug have worn off (after four to six hours) or to work out before you take them.
- Decrease the intensity of your workout or stop and take a rest if you feel overheated, says Amy Sedgwick, MD, FACEP, E-RYT, a Yoga Medicine instructor.
- Sedgwick also points out that if you’re on a combination of medications, sometimes they can have interactions when combined that can increase the risk of other side effects.
Since everyone can feel slightly different when it comes to medications and how they affect your body, it’s essential to have the correct information before you mix exercise and certain drugs.
If you’re on any medications, ask your doctor how they might impact your workout before you head to the gym.
Sara Lindberg, BS, MEd, is a freelance health and fitness writer. She holds a bachelor’s in exercise science and a master’s degree in counseling. She’s spent her life educating people on the importance of health, wellness, mindset, and mental health. She specializes in the mind-body connection, with a focus on how our mental and emotional well-being impact our physical fitness and health.